Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 14, NWS North Platte, NE

November 29, 201422 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Nov 29, 2014, 2:53 AM MST for 22 counties in Nebraska. It took effect at Nov 29, 2014, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2014, 2:53 AM MST (09:53 UTC)
In effect from
Nov 29, 2014, 9:00 AM MST
Expired
Nov 29, 2014, 5:00 PM MST
In force
8 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 8 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WWUS83 KLBF 290953
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 AM CST SAT NOV 29 2014

...RED FLAG WARNING FOR THE CENTRAL SANDHILLS INCLUDING 
VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R MCKELVIE
NATIONAL FOREST...

.WEST WINDS INCREASE TODAY AHEAD OF STRONG ARCTIC COLD FRONT
FORECAST TO MOVE INTO THE AREA THIS EVENING. THE WEST WINDS WILL
DRAW VERY WARM DRY AIR EAST OFF THE HIGH PLAINS AND THROUGH THE
SANDHILLS. THE SURGE OF WARM DRY AIR AND STRONG WINDS WILL PRODUCE
CRITICAL FIRE DANGER.

NEZ206-300000-
/O.NEW.KLBF.FW.W.0014.141129T1800Z-141130T0000Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
353 AM CST SAT NOV 29 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL 
SANDHILLS...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 206 
  SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R 
  MCKELVIE NATIONAL FOREST.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY RANGE FIRE START WILL HAVE THE POTENTIAL TO BURN 
  OUT OF CONTROL AND EXHIBIT EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/LBF
2 follow-up statements
764 
WWUS83 KLBF 291457
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 AM CST SAT NOV 29 2014

...RED FLAG WARNING IN EFFECT ALONG AND NORTH OF INTERTATE 80...

.WEST WINDS INCREASE TODAY AHEAD OF STRONG ARCTIC COLD FRONT
FORECAST TO MOVE INTO THE AREA THIS EVENING. THE WEST WINDS WILL
DRAW VERY WARM DRY AIR EAST OFF THE HIGH PLAINS AND THROUGH THE
SANDHILLS. THE SURGE OF WARM DRY AIR AND STRONG WINDS WILL
PRODUCE CRITICAL FIRE DANGER.

NEZ204-208-209-300000-
/O.EXB.KLBF.FW.W.0014.141129T1600Z-141130T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
857 AM CST SAT NOV 29 2014 /757 AM MST SAT NOV 29 2014/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 204 EASTERN 
  PANHANDLE/CRESCENT LAKE NWR...FIRE WEATHER ZONE 208 NIOBRARA 
  VALLEY/FORT NIOBRARA NWR AND FIRE WEATHER ZONE 209 LOUP RIVERS 
  BASIN.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...ANY RANGE FIRE START WILL HAVE THE POTENTIAL TO BURN 
  OUT OF CONTROL AND EXHIBIT EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NEZ206-300000-
/O.EXT.KLBF.FW.W.0014.141129T1600Z-141130T0000Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
857 AM CST SAT NOV 29 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 206 
  SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R 
  MCKELVIE NATIONAL FOREST.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY RANGE FIRE START WILL HAVE THE POTENTIAL TO BURN 
  OUT OF CONTROL AND EXHIBIT EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/LBF
194 
WWUS83 KLBF 300021
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CST SAT NOV 29 2014

...THE RED FLAG WARNING HAS EXPIRED...

.RELATIVE HUMIDITY HAS INCREASED OVER THE AREA.

NEZ204-206-208-209-300130-
/O.EXP.KLBF.FW.W.0014.000000T0000Z-141130T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
621 PM CST SAT NOV 29 2014 /521 PM MST SAT NOV 29 2014/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR 
THE LOUP RIVERS BASIN...THE NIOBRARA VALLEY/CRESCENT LAKE NWR AND THE
EASTERN PANHANDLE...   

RELATIVE HUMIDITY WAS IN THE SINGLE DIGITS IN A FEW AREAS WITH
WIND GUSTS EXCEEDING 25 MPH. BY 6 PM CST/5PM MST...RELATIVE
HUMIDITY WAS 25 PERCENT OR HIGHER.

$$

HTTP://WEATHER.GOV/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 28, 10:09 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 28, 10:09 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1109 PM CST FRI NOV 28 2014

.UPDATE...
ISSUED AT 1005 PM CST FRI NOV 28 2014

BASED ON CURRENT TRENDS IN TEMPERATURES AND WIND IN THE PLATTE
RIVER VALLEY...WE HAVE UPDATED THE FORECAST FOR LOWER TEMPERATURES
FOR KEITH AND LINCOLN COUNTIES IN SOUTHWEST NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 339 PM CST FRI NOV 28 2014

AFTER A VERY MILD NIGHT TONIGHT...NEAR RECORD WARMTH EXPECTED AGAIN
ON SATURDAY. WARM AIR REMAINS IN PLACE JUST ABOVE THE SURFACE
TONIGHT...WITH H850 MB TEMPS STAYING IN THE 15 TO 18C RANGE. IN THE
SANDHILLS...BUFKIT DATA INDICATES THE ATMOSPHERE REMAINS MIXED
THROUGH MUCH OF THE NIGHT...WITH WEST WINDS STAYING UP AT AROUND 10
MPH. LOWS SHOULD REMAIN ABOVE THE FREEZING MARK TONIGHT IN THE
SANDHILLS. IN THE LOWER ELEVATIONS LIKE RIVER VALLEYS AND
SUCH...MIXING WILL BE LESS...AND TEMPS LIKELY TO SLIP INTO THE MID
AND UPPER 20S.

AS MENTIONED VERY MILD CONDITIONS EXPECTED SATURDAY...WITH HIGHS
SIMILAR TO THOSE TODAY. TEMPS ALOFT CHANGE LITTLE...AND WITH ANOTHER
DAY OF DOWNSLOPE WESTERLY FLOW AND GOOD MIXING...NEAR RECORD OR
RECORDS HIGHS WILL BE LIKELY. THE RECORD AT NORTH PLATTE IS 71
DEGREES SET IN 1932...AND 73 IS CURRENTLY FORECASTED.

WILDFIRE DANGER WILL BE A BIG CONCERN FOR SATURDAY DUE TO THE WARM
AND DRY CONDITIONS. SYNOPTICALLY THE UPPER LEVEL RIDGE BEGINS TO
BREAK DOWN...WHICH IS A SIGNAL FOR HIGH FIRE DANGER. WEST WINDS WILL
INCREASE LATE MORNING INTO THE AFTERNOON...ESPECIALLY ACROSS
NORTHERN NEBRASKA...WHERE 500 METER WIND SPEEDS OF 25 TO 30 KNOTS
WILL LIKELY RESULT IN WIND GUSTS TO AT LEAST 25 MPH AT THE SURFACE.
RED FLAG CONDITIONS WILL BE CLOSE...AND THIS WILL BE PASSED ALONG TO
THE ONCOMING SHIFT. IT DOES APPEAR THAT DEW POINTS MAY BE JUST A FEW
DEGREES HIGHER THAN THOSE TODAY...AND THIS MAY KEEP RELATIVE HUMIDITY
FROM REACHING RED FLAG THRESHOLD.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 339 PM CST FRI NOV 28 2014

FORECAST CONCERNS IN THE EXTENDED DEAL WITH THE PASSAGE OF A COLD
FRONT SATURDAY NIGHT...BRINGING COOLER TEMPERATURES AND THE
POSSIBILITY OF LIGHT SNOW.

THE ARCTIC FRONT IS SHOWN TO BE LARGELY THROUGH THE CWA BY 12Z
SUNDAY. STOUT COLD AIR ADVECTION WILL LEAD TO FALLING TEMPERATURES
THROUGH THE DAY.  MODEL GUIDANCE INDICATES HIGHS ON SUNDAY AS MUCH
AS 50F COLDER THAN THAT SATURDAY...WITH READINGS GENERALLY IN THE
20S.  AIDED BY BLUSTERY NORTHWEST WIND IN EXCESS OF 25
MPH...APPARENT TEMPERATURES WILL FEEL LIKE 0F FOR OUR NORTHERN
ZONES.  MODELS ALSO INDICATE INCREASING LOWER LEVEL MOISTURE WITH
THE FRONT...AND AS THE CASE WITH THE PAST FEW COLD
FRONTS...FOG...FLURRIES AND/OR FREEZING DRIZZLE MAY BE AN ISSUE.
FOR NOW GENERALLY FAVORED FLURRIES ON SUNDAY ACROSS OUR NORTHWEST
WHERE BUFR PROFILES INDICATE A DEEPER MOISTURE PROFILE AND A WEAK
MID-LEVEL FRONTOGENETIC BAND THAT/S BECOMING INCREASINGLY
FRONTOLYTIC.  ELSEWHERE...WILL KEEP THE FORECAST DRY UNTIL
CONFIDENCE IS HIGH ENOUGH FOR THE FREEZING DRIZZLE MENTION...BUT
WILL MONITOR TRENDS WITH UPCOMING FORECASTS.  SUNDAY NIGHT INTO
MONDAY THE MODELS FAVOR THE DEVELOPMENT OF A SECONDARY FRONTOGENETIC
BAND ACROSS SOUTHWEST NEBRASKA AND THE SOUTHERN PANHANDLE.  THE
TROPOSPHERIC PROFILE IS SOMEWHAT MOISTURE STARVED...BUT DOES
EVENTUALLY SATURATE...WILL KEEP POPS IN THE SLIGHT CHANCE RANGE
RIGHT NOW AND TREND UPWARD IF SUBSEQUENT FORECASTS SUGGEST.  EARLY
NEXT WEEK RETURN SOUTHERLY FLOW DEVELOPS AS THE UPPER LEVELS
TRANSITION TO ZONAL.  A  BRIEF WARMING TREND IS EXPECTED...HOWEVER A
WEAK COLD FRONT AND ASSOCIATED ARCTIC HIGH WILL SETTLE SOUTHEAST
EARLY WEDNESDAY PROMOTING A SLIGHT COOLDOWN. RETURN FLOW IS SHOWN TO
RE-DEVELOP ONCE AGAIN LATE NEXT WEEK...WARMING TEMPERATURES WOULD
FOLLOW.  ALL IN ALL BEYOND SUNDAY AND EARLY MONDAY...AVERAGE
TEMPERATURES TO SLIGHTLY ABOVE AVERAGE T/S ARE ANTICIPATED FOR THE
EXTENDED...WITH NO REAL CHANCE OF APPRECIABLE QPF.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1108 PM CST FRI NOV 28 2014

STRONG WIND ACROSS THE MOUNTAINS IS EXPECTED TO GENERATE 40-55KT
WIND 1500-2000 FEET AGL WHICH IS EXPECTED TO STAY DISCONNECTED FROM
THE SURFACE UNTIL AFTER 09Z WHEN STRONGER WIND MIXES DOWN TO THE
SURFACE. THIS WILL RESULT IN LOW LEVEL WIND SHEAR OF 35-45KT NORTH
AND WEST OF AN ANW-TIF-OGA LINE. AFTER 11Z...WIND IN THOSE AREAS
WILL INCREASE AND SMOOTH OUT THE LOW LEVEL SHEAR TO 20KT OR LESS.
WIND WILL THEN CONTINUE INCREASING TO BECOME 250-290 AT
12-14G21-25KT BY 18Z. WIND WILL DECREASE TO LESS THAN 12KT AND LOSE
ITS GUSTINESS BY 01Z.

&&

.FIRE WEATHER...
ISSUED AT 339 PM CST FRI NOV 28 2014

WILDFIRE DANGER WILL HIGH SATURDAY DUE TO WARM AND DRY CONDITIONS.
SYNOPTICALLY THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN...WHICH IS A
SIGNAL FOR HIGH FIRE DANGER. WEST WINDS WILL INCREASE LATE MORNING
INTO THE AFTERNOON...ESPECIALLY ACROSS NORTHERN NEBRASKA...WHERE 500
METER WIND SPEEDS OF 25 TO 30 KNOTS WILL LIKELY RESULT IN WIND GUSTS
TO AT LEAST 25 MPH AT THE SURFACE. RED FLAG CONDITIONS WILL BE
CLOSE...AND THIS WILL BE PASSED ALONG TO THE ONCOMING SHIFT. IT DOES
APPEAR THAT DEW POINTS MAY BE JUST A FEW DEGREES HIGHER THAN THOSE
TODAY...AND THIS MAY KEEP RELATIVE HUMIDITY FROM REACHING RED FLAG
THRESHOLD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SPRINGER
SHORT TERM...TAYLOR
LONG TERM...JACOBS
AVIATION...SPRINGER
FIRE WEATHER...TAYLOR
Hazardous weather outlook, Nov 29, 2:43 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 AM CST SAT NOV 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-300945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 AM CST SAT NOV 29 2014 /243 AM MST SAT NOV 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL FIRE DANGER IS EXPECTED ACROSS THE CENTRAL SANDHILLS THIS
AFTERNOON. TEMPERATURES AROUND 70...VERY LOW RELATIVE HUMIDITY AND
WEST WINDS GUSTING TO 35 MPH ARE EXPECTED TO PRODUCE EXTREME FIRE
BEHAVIOR.

AN ARCTIC COLD FRONT WILL MOVE THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. THE FRONT IS EXPECTED TO PRODUCE A BRIEF PERIOD
OF FOG OR LIGHT FREEZING DRIZZLE LASTING 1 TO 2 HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A 50 DEGREE TEMPERATURE DROP IS EXPECTED SUNDAY AND SUBZERO WIND
CHILL READINGS ARE EXPECTED ACROSS NORTHERN NEBRASKA. THIS SUDDEN
LARGE TEMPERATURE DROP COULD BE HAZARDOUS TO LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

Nearby

Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.